Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 161, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 9, 2012, 6:44 PM CDT for Butler County, Iowa. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2012, 6:44 PM CDT (23:44 UTC)
- Expired
- Aug 9, 2012, 7:00 PM CDT
- In force
- 16 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Butler County, IA
The radar
The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:48 PM CDT | HAIL 1 | 5 N Allison, IA | MOSTLY SMALL HAIL...BUT A FEW STONES WERE UP TO THE SIZE OF QUARTERS. DELAYED REPORT. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
561 WUUS53 KDMX 092344 SVRDMX IAC023-100000- /O.NEW.KDMX.SV.W.0161.120809T2344Z-120810T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 644 PM CDT THU AUG 9 2012 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL BUTLER COUNTY IN NORTH CENTRAL IOWA... * UNTIL 700 PM CDT * AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR GREENE...OR 14 MILES SOUTHWEST OF CHARLES CITY...AND MOVING SOUTH AT 35 MPH. AT 640 PM CDT THE THE BUTLER COUNTY EMERGENCY MANAGER REPORTED QUARTER SIZE HAIL WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... ALLISON. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING. && LAT...LON 4275 9270 4274 9290 4290 9288 4290 9275 TIME...MOT...LOC 2344Z 356DEG 30KT 4287 9281 WIND...HAIL <50MPH 1.00IN $$
2 follow-up statements
093 WWUS53 KDMX 092352 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 652 PM CDT THU AUG 9 2012 IAC023-100000- /O.CON.KDMX.SV.W.0161.000000T0000Z-120810T0000Z/ BUTLER IA- 652 PM CDT THU AUG 9 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BUTLER COUNTY UNTIL 700 PM CDT... AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ALLISON...OR 19 MILES SOUTH OF CHARLES CITY... MOVING SOUTH AT 35 MPH. LOCATIONS IMPACTED INCLUDE... ALLISON. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4275 9270 4274 9287 4282 9285 4282 9273 TIME...MOT...LOC 2352Z 356DEG 30KT 4280 9280 WIND...HAIL <50MPH 1.00IN $$
909 WWUS53 KDMX 092359 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 659 PM CDT THU AUG 9 2012 IAC023-100009- /O.EXP.KDMX.SV.W.0161.000000T0000Z-120810T0000Z/ BUTLER IA- 659 PM CDT THU AUG 9 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BUTLER COUNTY WILL EXPIRE AT 700 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND WILL MOVE OUT OF THE WARNED AREA SHORTLY. LAT...LON 4275 9270 4274 9287 4282 9285 4282 9273 TIME...MOT...LOC 2359Z 356DEG 30KT 4275 9280 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:30 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 9, 3:30 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT THU AUG 9 2012 .SHORT TERM /TODAY/... ANOTHER SHORTWAVE ROUNDING UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO PUSH SE OVERNIGHT. CURRENTLY...THUNDERSTORMS DEVELOPING AHEAD OF WAVE REMAIN WELL TO THE NE OF CWA. ANTICIPATE THIS TREND TO CONTINUE AS WAVE PULLS EAST...AND STORMS DISSIPATE OVER NORTHERN PORTIONS OF THE CWA WITH LITTLE INSTABILITY TO WORK WITH DUE TO EARLY MORNING CLOUD COVER. HOWEVER...IF A STORM OR TWO BECOME SURFACE BASED COULD EASILY TRACK INTO NW PORTION OF CWA...AND ANTICIPATE COVERAGE OF STORMS TO CONTINUE TO INCREASE ACROSS THE NE THROUGHOUT THE REMAINDER OF THE AFTERNOON. THEREFORE...HAVE INCLUDED SLIGHT CHANCE/CHANCE OF THUNDER IN THE FAR NE FOR THE AFTERNOON AND EARLY EVENING. ANY REMAINING INSTABILITY WILL QUICKLY DISSIPATE AFTER 00Z ENDING PRECIP CHANCES. OVERNIGHT LOW TEMPERATURES ARE TRICKY...AND HAVE BUMPED TEMPERATURES UP A BIT IN THE NORTH WERE HIGHS TODAY WARMED MORE THAN ANTICIPATED. LASTLY...COULD SEE FOG DEVELOPMENT IN THE EARLY MORNING HOURS WITH DECENT LEVEL INVERSION SETTING UP AND LINGERING LOW LEVEL MOISTURE. DO NOT ANTICIPATE FOG TO BE WIDESPREAD WITH DECENT WINDS...AND HAVE ONLY LEFT PATCHY FG MENTION IN THE FORECAST. .LONG TERM /FRIDAY THROUGH THURSDAY/... NORTHWEST FLOW PATTERN EXPECTED TO CONTINUE...WITH A WEATHER SYSTEM OVER THE WEEKEND AND ANOTHER TURNING THE UPPER FLOW TO MORE WESTERLY OVER MID TO LATE NEXT WEEK. CLOSED UPPER LOW WILL BE PULLING AWAY FROM IOWA ON FRIDAY...ALLOWING RELATIVELY COOL HIGH PRESSURE TO SETTLE INTO THE STATE FRIDAY AND SATURDAY. CHILLY OVERNIGHT LOWS STILL ON TRACK FOR SATURDAY MORNING...WITH LOW TEMPERATURES IN SOME NORTH AND EAST LOCATIONS IN THE 40S. MID LEVEL WARM ADVECTION KICKS IN SATURDAY NIGHT AHEAD OF NEXT FAIRLY SIGNIFICANT UPPER LEVEL SHORT WAVE...SO PRECIPITATION CHANCES WILL BE INCREASING INTO SUNDAY MORNING. DEEP FORCING FOR UPWARD MOTION APPEARS TO CENTER RIGHT OVER THE MIDDLE OF IOWA SUNDAY...AND WITH WEAK INSTABILITY...THIS COULD BE A FAIRLY WIDESPREAD AND LONG DURATION SHOWER EVENT WITH ONLY EMBEDDED THUNDER. COULD SEE FORECAST PROBABILITY OF PRECIPITATION AND PRECIPITATION AMOUNTS INCREASE AS THE EVENT GETS CLOSER AND WE ARE ABLE TO HONE IN ON TIMING AND MOST FAVORED LOCATIONS. PRECIPITATION CHANCES COULD LINGER INTO SUNDAY NIGHT EAST OF I-35. MONDAY IS EXPECTED TO BE DRY AND JUST BELOW SEASONAL TEMPERATURE NORMALS...THEN A GRADUAL WARMING TREND IS LIKELY INTO THURSDAY. NUMERICAL MODELS ARE NOT HELPING A LOT TO NARROW DOWN BEST TIMES FOR PRECIPITATION...SO LOW CHANCES FOR SHOWERS AND THUNDERSTORMS ARE CARRIED BASICALLY FROM TUESDAY NIGHT INTO THURSDAY. RAIN CHANCES DO NOT LOOK PARTICULARLY FAVORED UNTIL THURSDAY MORNING...BUT WITH PERSISTENT WARM ADVECTION AND WEAK WEST-NORTHWEST FLOW ALOFT...A ROUND OR TWO OF SHOWERS OR THUNDERSTORMS CANNOT BE RULED OUT. LONGER RANGE MODELS ARE IN PRETTY GOOD AGREEMENT SWEEPING A COLD FRONT THROUGH IOWA ON THURSDAY...BUT THIS OF COURSE COULD CHANGE. FORCING FOR LIFT MAY BE BALANCED BY A TENDENCY FOR A CAPPING INVERSION...BASED UPON WEST TO EAST WARM AXIS AT 850 MB AS THE FRONT APPROACHES. DEPENDING ON EXTENT OF CLOUD COVER AND SHOWERS...COULD SEE HIGH TEMPERATURES JUMP UP WEDNESDAY OR POSSIBLY THURSDAY IF ARRIVAL OF FRONT SLOWS. IT IS BEYOND THIS FORECAST PERIOD...BUT TREND IS FOR ANOTHER COOL LARGE HIGH PRESSURE SYSTEM TO SETTLE IN FOR LATE NEXT WEEK INTO THE WEEKEND. && .AVIATION...09/18Z BAND OF MVFR CEILINGS WILL CONTINUE TO DIMINISH ACROSS SITES THROUGH THE EARLY AFTERNOON...AFFECTING ONLY KALO/KOTM. OTHERWISE...CEILINGS WILL BE VFR. COULD SEE SOME RA ACROSS NORTHEASTERN SITES...KMCW/KALO BUT WITH EARLY MORNING CLOUDS DO NOT HAVE HIGH CONFIDENCE IN REACHING SITES AND HAVE NOT INCLUDED MENTION ATTM. WINDS WILL INCREASE AT SITES AND BE GUSTY THROUGH THE AFTERNOON BEFORE DIMINISHING AT BIT NEAR 00Z. LASTLY...COULD SEE SOME BR/FG AGAIN AT SITES NEAR 12Z...AND HAVE KEPT BR MENTION WITH MVFR VISIBILITIES AT KMCW/KALO...BUT HAVE LEFT OUT OF OTHER SITES. DO NOT HAVE STRONG CONFIDENCE IN IT ATTM WITH INVERSION NOT LOOKING AS STRONG AT THOSE SITES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AWB LONG TERM...JUNGBLUTH AVIATION...AWB
Hazardous weather outlook, Aug 9, 3:51 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 351 PM CDT THU AUG 9 2012 IAZ004-005-015-016-023>025-033>036-044>048-057>060-070>074-081>085- 092>097-102100- EMMET-KOSSUTH-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-WRIGHT-SAC- CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON- GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION- CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 351 PM CDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS ARE FORECAST SATURDAY NIGHT INTO SUNDAY...AND AGAIN TOWARD WEDNESDAY. THE THREAT FOR SEVERE WEATHER IS LOW OVER THE WEEKEND...BUT WILL NEED TO BE MONITORED AS THE WEDNESDAY SYSTEM APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ006-007-017-026>028-037>039-049-050-061-062-075-086-102100- WINNEBAGO-WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY- BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MAHASKA-WAPELLO- 351 PM CDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. THE CHANCE FOR SEVERE THUNDERSTORMS IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS ARE FORECAST SATURDAY NIGHT INTO SUNDAY...AND AGAIN TOWARD WEDNESDAY. THE THREAT FOR SEVERE WEATHER IS LOW OVER THE WEEKEND...BUT WILL NEED TO BE MONITORED AS THE WEDNESDAY SYSTEM APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AWB
In the hours before
Special weather statement, Aug 9, 6:40 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 640 PM CDT THU AUG 9 2012 IAZ027-100015- BUTLER- 640 PM CDT THU AUG 9 2012 ...THUNDERSTORM PRODUCING GUSTY WINDS MOVING SOUTH INTO THE AREA... AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME SOUTH CENTRAL FLOYD COUNTY...MOVING SOUTH AT 40 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLARKSVILLE... BRISTOW... ALLISON... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.